Alert archive / Pennsylvania / Special Weather Statements in 2009

Special Weather Statement, NWS State College, PA

July 28, 2009Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 28, 2009, 3:08 PM EDT for Lancaster County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 3:08 PM EDT (19:08 UTC)
Expired
Jul 28, 2009, 4:15 PM EDT
In force
67 min
Issued by
NWS State College, PA

County Lancaster County, PA

The radar

The State College radar (KCCX), 163 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KCTP 281908
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE JUL 28 2009

PAZ066-282015-
LANCASTER PA-
308 PM EDT TUE JUL 28 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LANCASTER COUNTY 
THROUGH 415 PM EDT...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF MANHEIM...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. 

THIS STORM WILL BE NEAR EAST PETERSBURG AROUND 320 PM...MANHEIM
AROUND 330 PM...LITITZ AROUND 350 PM...BRICKERVILLE AROUND 410 PM AND
EPHRATA AROUND 420 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 269
AND 276.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 222...ROUTE 322...STATE ROAD 501.

LAT...LON 4015 7614 4006 7646 4011 7651 4021 7643
      4025 7636 4025 7632 4027 7629 4027 7628

$$
EXPERIMENTAL

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 28, 1:18 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 28, 1:18 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT TUE JUL 28 2009

.SYNOPSIS...
BROAD SOUTHWESTERLY FLOW WILL CONTINUE OVER THE REGION THROUGH THE
END OF THE WORK WEEK. WHILE TEMPERATURES WILL NOT BE EXCEEDINGLY
HIGH...INCREASINGLY HUMID AND MORE SUMMER-LIKE CONDITIONS ARE
EXPECTED. A WAVY COLD FRONT WILL APPROACH THE AREA FROM THE GREAT
LAKES LATE TONIGHT...AND PROVIDE A FOCUS FOR WIDESPREAD
PRECIPITATION ON WEDNESDAY. THE COLD FRONT IS FORECAST TO MOVE
THROUGH THE STATE ON THURSDAY BEFORE STALLING OUT SOUTH OF THE
MASON DIXON LINE THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTER SOME ISOLATED EVENING CONVECTION...THINGS WILL CALM DOWN
AHEAD OF THE NEXT WAVE GATHERING OVER THE LOWER MISSISSIPPI
VALLEY. MUCH OF THE OVERNIGHT WILL BE MAINLY FAIR BUT WITH
INCREASING CLOUDS AND THE CHANCE OF SHOWERS MAKING IT INTO SWRN
AREAS BY MORNING.

SHOULD BE A MILD AND RATHER HUMID NIGHT AS WE SEE MOISTURE SURGE
ON THE NOSE OF A DEVELOPING STRONG SOUTHERLY LOW LEVEL JET.

&&

.SHORT TERM /WEDNESDAY/...
SHORT RANGE GUIDANCE AGREES IN A SLUG OF PRECIP TRAVERSING THE
REGION WEDNESDAY. PLUMES SUGGEST A MODERATE RAIN EVENT WITH HALF
TO THREE QUARTER INCH QPFS ON AVERAGE. THIS LOOKS REASONABLE
GIVEN THE ANOMALOUS SURGE IN PWATS AND THE 20-40KT SOUTHWESTERLY
LOW LEVEL JET WHICH THE SREF AND OPERATIONAL NAM PEG TO BE AS MUCH
AS 4 STD DEV ABOVE NORMAL. A COOLER DAY WILL BE IN STORE GIVEN THE
EXPECTED PRECIP AND CLOUD COVER...BUT IT SHOULD FEEL REAL HUMID AS
DEWPOINTS WILL LIKELY BE IN THE MID TO UPPER 60S OVER ALL THE
STATE.

WENT WITH SREF POPS AS THE PLUMES AND PLAN VIEW PLOTS ALL SHOW A
VIRTUAL CERTAINTY OF MEASURABLE PRECIP DURING THE DAYLIGHT HOURS.

SPC HAS EASTERN PA OUTLOOKED FOR SLIGHT RISK. THIS WILL AS USUAL
BE VERY DEPENDENT ON THE AMOUNT OF SUNSHINE WE CAN DEVELOP...WHICH
ACCORDING TO FCST SOUNDINGS WILL BE VERY LIMITED. WITH THE VERY
HUMID AIR POISED TO ADVECT INTO THE AREA...A BIGGER CONCERN MAY BE
THE POTENTIAL FOR LOCALLY HEAVY RAINS. OPERATIONAL GFS/NAM AND
ENSEMBLES INDICATE THE RIGHT ENTRANCE REGION OF A POTENT UPPER
JET STREAK LIFTING NORTH ACROSS THE AREA WHICH WILL ONLY FURTHER
ENCOURAGE UPWARD VERT MOTION. CONFIDENCE IS TOO LOW FOR
PLACEMENT OF A FLOOD WATCH...BUT I DO THINK SOME AREAS COULD SEE
DECENT DOWNPOURS AS THE DAY PROGRESSES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
NORTH AMERICAN UPPER LEVEL HEIGHT PATTERN IS FORECAST TO UNDERGO
SLIGHT RETROGRESSION FROM THE MIDDLE TO LATTER PORTION OF THIS WEEK...
LATEST GFS ENSEMBLE MEMBERS IN GOOD AGREEMENT MOVING THE MEAN 5H
TROF POSITION TO THE WEST ACROSS THE CENTRAL UNITED STATES BY
FRIDAY WITH HEIGHTS ALONG THE MID ATLANTIC SEABOARD REACHING 592
DM OR ABOVE...WHICH HAS BEEN A RARITY SO FAR THIS SUMMER.
SIGNIFICANT DISAGREEMENT ARISES BY THE END OF NEXT WEEKEND
HOWEVER ON WHAT EVENTUALLY HAPPENS TO THE CENTRAL CANADIAN CLOSED LOW
AND DOWNSTREAM UPPER FEATURES...BUT EXTENDED RANGE GUIDANCE
SUGGESTS DEAMPLIFICATION OF THE EASTERN SEABOARD HEIGHT FIELD IN
FAVOR OF AN EASTWARD FILLING UPPER TROF INTO QUEBEC...AS MORE
ZONAL WESTERLIES DEVELOP TOWARDS THE MIDDLE OF NEXT WEEK.

RETROGRESSING UPPER RIDGE OVER THE WESTERN ATLANTIC RESULTS IN
STRONGER SOUTHWESTERLY FLOW ACROSS THE REGION AND ABOVE NORMAL
HEIGHTS. SEVERAL WAVES WITHIN THE CYCLONIC SOUTHWEST FLOW WILL PUSH
FRONTS THROUGH THE REGION WED AND FRI. A WEAK FRONT MAY PUSH
ACROSS THE COMMONWEALTH FRIDAY NIGHT INTO SATURDAY.

SUNDAY THRU MONDAY...12Z GFS SHOWS 500MB TROUGH LIFTING NORTH AND
DIMINISHING AS MASSIVE SFC HIGH BUILDS OVER THE DAKOTAS...LEADING
TO A MORE ZONAL UPPER AIR PATTERN...PROMOTING LESS ACTIVE WEATHER
FOR PA. BROUGHT THE POPS DOWN A BIT TO REFLECT THIS...THOUGH
APPARENT LINGERING FRONTS TO THE NORTH AND SOUTH OF PA DURING THIS
PERIOD LEAVES A GOOD DEAL OF UNCERTAINTY.

MAX AND MIN TEMPS WILL BE NEAR TO ABOVE NORMAL WEDNESDAY NIGHT
THROUGH FRIDAY...BEFORE TRENDING BACK TO NEAR OR SLIGHTLY BELOW
NORMAL FOR THE WEEKEND.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...

WIDESPREAD VFR EXPECTED TO CONITIUE THROUGH THE AFTERNOON AND
INTO THE EVENING. THERE IS A SLIGHT CHANCE ( LESS THAN 20%) FOR
ISOLATED SHRA/TSRA TO DEVELOP IN THE LOWER SUSQ LATER THIS
AFTERNOON. SIMPLY LEFT A CB IN THE FORECAST FOR IPT AND MDT AFTER
20Z TO REPRESENT THIS CHANCE.

ONCE AGAIN CHANCE FOR PATCHY FOG DEVELOPMENT OVERNIGHT/EARLY
TOMORROW MORNING AS LOW LEVELS REMAIN FAIRLY MOIST. ANY FOG THAT
DOES DEVELOP SHOULD QUICKLY MIX OUT EARLY WEDNESDAY
MORNING...PROVIDING A BRIEF RETURN TO VFR...BEFORE MVFR CIGS AND
VIS MOVE IN WITH APPROACHING SHRA/TSRA ALONG COLD FRONT.

OUTLOOK...
WED...MVFR IN SHRA/TSRA.
THUR...VFR N/W. MVFR PSBL S/E INSHRA/TSRA.
FRI-SAT...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...DEVOIR/GARTNER/DICKEY
AVIATION...LA CORTE/DICKEY
Hazardous weather outlook, Jul 28, 6:54 AM EDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 AM EDT TUE JUL 28 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
291100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
654 AM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-056>059-063>066-291100-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
654 AM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AFTERNOON.

STEINBUGL

In the hours before

Special weather statement, Jul 28, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE JUL 28 2009

PAZ066-282015-
LANCASTER PA-
308 PM EDT TUE JUL 28 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LANCASTER COUNTY
THROUGH 415 PM EDT...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF MANHEIM...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR EAST PETERSBURG AROUND 320 PM...MANHEIM
AROUND 330 PM...LITITZ AROUND 350 PM...BRICKERVILLE AROUND 410 PM AND
EPHRATA AROUND 420 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 269
AND 276.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 222...ROUTE 322...STATE ROAD 501.

LAT...LON 4015 7614 4006 7646 4011 7651 4021 7643
      4025 7636 4025 7632 4027 7629 4027 7628

EXPERIMENTAL

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:53 PM EDTSpecial Weather StatementCTPLancaster37 min
Jul 27, 9:25 PM EDTSpecial Weather StatementCTPLancaster35 min
Jul 27, 10:36 PM EDTSpecial Weather StatementCTPLancaster24 min
Jul 27, 11:29 PM EDTSpecial Weather StatementCTPLancaster31 min
Jul 28, 3:33 PM EDTSpecial Weather StatementCTPLancaster72 min

Nearby

Special Weather Statements in Pennsylvania, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.